Alert archive / Idaho / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 18, NWS Pocatello, ID

June 24, 2011Bear Lake County, Franklin County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Jun 24, 2011, 6:10 PM MDT for Bear Lake County, Franklin County, Idaho. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 24, 2011, 6:10 PM MDT (00:10 UTC)
Expired
Jun 24, 2011, 7:00 PM MDT
In force
50 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon

Counties Bear Lake County, ID, Franklin County, ID

The radar

The Salt Lake City radar (KMTX), 140 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 24, 6:42 PM MDTHAIL 0.751 N Montpelier, ID

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 0.2 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2011-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2011-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3319 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

949 
WUUS55 KPIH 250010
SVRPIH
IDC007-041-250100-
/O.NEW.KPIH.SV.W.0018.110625T0010Z-110625T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO
610 PM MDT FRI JUN 24 2011

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BEAR LAKE COUNTY IN SOUTHEAST IDAHO...
  THIS INCLUDES THE CITY OF MONTPELIER...
  SOUTHEASTERN FRANKLIN COUNTY IN SOUTHEAST IDAHO...

* UNTIL 700 PM MDT

* AT 605 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 14
  MILES WEST OF ST. CHARLES...OR 11 MILES EAST OF PRESTON...AND
  MOVING NORTHEAST AT 30 MPH.

* LOCATIONS THAT COULD BE AFFECTED INCLUDE...
   ST. CHARLES...
   MONTPELIER...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 4243 11123 4221 11105 4202 11168 4211 11173
TIME...MOT...LOC 0010Z 239DEG 24KT 4210 11162

$$

HEDGES
2 follow-up statements
556 
WWUS55 KPIH 250032
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
632 PM MDT FRI JUN 24 2011

IDC041-250042-
/O.CAN.KPIH.SV.W.0018.000000T0000Z-110625T0100Z/
FRANKLIN ID-
632 PM MDT FRI JUN 24 2011

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL FRANKLIN COUNTY IS
CANCELLED...

LOCATIONS AFFECTED INCLUDE....

LAT...LON 4213 11149 4221 11156 4243 11123 4223 11107
TIME...MOT...LOC 0032Z 237DEG 23KT 4221 11145

$$

IDC007-250100-
/O.CON.KPIH.SV.W.0018.000000T0000Z-110625T0100Z/
BEAR LAKE ID-
632 PM MDT FRI JUN 24 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MDT
FOR BEAR LAKE COUNTY...

AT 628 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR BLOOMINGTON...OR 13 MILES SOUTHWEST OF MONTPELIER...
MOVING NORTHEAST AT 25 MPH.

LOCATIONS AFFECTED INCLUDE...OVID...PARIS...ALTON...BERN...
BLOOMINGTON...MONTPELIER AND WARDBORO.

LAT...LON 4213 11149 4221 11156 4243 11123 4223 11107
TIME...MOT...LOC 0032Z 237DEG 23KT 4221 11145

$$

HEDGES
930 
WWUS55 KPIH 250100
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
700 PM MDT FRI JUN 24 2011

IDC007-250110-
/O.EXP.KPIH.SV.W.0018.000000T0000Z-110625T0100Z/
BEAR LAKE ID-
700 PM MDT FRI JUN 24 2011

...THE SEVERE THUNDERSTORM WARNING FOR BEAR LAKE COUNTY HAS
EXPIRED...

LOCATIONS AFFECTED INCLUDE...PARIS...ALTON...BERN...BLOOMINGTON...
MONTPELIER...OVID AND WARDBORO.

LAT...LON 4213 11149 4221 11156 4243 11123 4223 11107
TIME...MOT...LOC 0032Z 237DEG 23KT 4221 11145

$$

HEDGES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 2:00 PM MDT, 4 hours 10 minutes earlier.

Area forecast discussion, Jun 24, 2:00 PM MDT, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
200 PM MDT FRI JUN 24 2011

.DISCUSSION...TONIGHT THROUGH NEXT FRIDAY. THE LATEST SATELLITE
IMAGERY CONTINUED TO SHOW A PACIFIC LOW PRESSURE SYSTEM SLOWLY
MIGRATING EAST ACROSS SW CANADA EARLY THIS AFTERNOON. A SHORT-WAVE
FEATURE ROTATED THROUGH THE BASE OF THIS LOW ACROSS SRN IDAHO THIS
MORNING SPARKING A LINE OF CONVECTION THAT PROGRESSED FROM CRATERS
OF THE MOON INTO YELLOWSTONE PARK. A SECOND FEATURE APPEARS TO BE
MAKING ITS WAY THROUGH THE OREGON COAST NOW AND IS PROGGED TO SWING
THROUGH CNTRL/SE IDAHO BETWEEN 6PM AND 10PM POSSIBLY SPARKING
ANOTHER ROUND OF EVENING CONVECTION ACROSS THE UPPER SNAKE PLAIN AND
HIGHLANDS. THUS HAVE MAINTAINED SOME MENTION OF EVENING
THUNDERSTORMS IN THAT REGION THIS EVENING. WE HAVE SEEN SOME NEAR
LAKE WIND CONDITIONS ACROSS THE AMERICAN FALLS RESERVOIR EARLY THIS
AFTERNOON AND MODELS CONTINUE TO INDICATE INCREASING WINDS AND
MIXING THIS AFTERNOON...THUS WILL ALLOW ADVISORY TO CONTINUE FOR NOW
WITH THE EXPECTATION OF A MID TO LATE AFTERNOON EVENT. UPPER LOW
MIGRATES FUTHER EAST INTO SASKATCHEWAN BY SATURDAY AFTERNOON WITH
LINGERING INSTABILITY SHOWERS ALONG THE MONTANA/WYOMING BORDER
REGIONS. A SECONDARY WAVE IS EXPECTED TO ROTATE THROUGH THE BACK
SIDE OF THE EXITING LOW...SWEEPING SE ALONG THE DIVIDE SUNDAY
AFTERNOON SUPPORTING ANOTHER ROUND OF CONVECTION ACROSS THE DIVIDE
REGION. MUCH DRIER CONDTIONS FOLLOW MONDAY THROUGH WEDNESDAY AS THE
GFS/ECMWF DROP A CUT-OFF LOW SOUTH ALONG THE OREGON/NRN CALIFORNIA
COAST PUMPING UP A RIDGE ACROSS THE NRN GREAT BASIN. BY
THURSDAY...THIS WAVE IS EXPECTED TO KICK INLAND ACROSS SRN IDAHO
SUPPORTING WIDESPREAD SHOWERS/CONVECTION. STATISTICAL GUIDANCE WAS
SHOWING STRONG WARMING EARLY NEXT WEEK WITH THE RIDGE DEVELOPING
OVERHEAD AND HAVE CONTINUED THAT TREND IN THE FORECAST. HIGHER
ELEVATION SNOWPACK HAS BEEN RESPONDING SHARPLY TO THESE WARMER
TEMPERATURES CREATING SIGNIFICANT RISES ON MANY MOUNTAIN RIVERS AND
CREEKS. SEE FURTHER HYDRO DISCUSSION BELOW. HUSTON
&&

.AVIATION...LOOK FOR VFR CONDITIONS THE NEXT 24 HOURS. EXPECT COOLER
AND DRIER WEATHER TODAY FOR ALL TAF SITES IN WESTERLY FLOW. LOOK
FOR BREEZY CONDITIONS ACROSS THE SNAKE RIVER PLAIN THIS AFTERNOON
INTO EARLY EVENING. WYATT
&&

.FIRE WEATHER...A PACIFIC LOW PRESSURE DISTURBANCE IS MOVING ACROSS
THE AREA TODAY. LOOK FOR COOLER AND DRIER CONDITIONS ACROSS THE
WESTERN CENTRAL MOUNTAINS AND WESTERN SNAKE RIVER PLAIN AS WELL AS
BREEZY CONDITIONS ACROSS THE AREA. ADDITIONALLY...LOOK FOR ISOLATED
SHOWERS AND THUNDERSTORMS ACROSS THE EASTERN HIGHLANDS THIS
AFTERNOON INTO EARLY EVENING. BREEZY WESTERLY FLOW WILL CONTINUE
SATURDAY WITH LIMITED AFTERNOON CONVECTIVE ACTIVITY ALONG THE
MONTANA BORDER. SUNDAY HIGH PRESSURE RIDGING STARTS BUILDING IN THE
AREA BRINGING WARM AND DRY CONDITIONS THROUGH WEDNESDAY. LOOK FOR
WINDY CONDITIONS TO DEVELOP WEDNESDAY AHEAD OF THE NEXT PACIFIC
SYSTEM COMING THROUGH THE AREA ON THURSDAY. WYATT
&&

.HYDROLOGY...THE HENRYS FORK NEAR REXBURG WILL REMAIN ABOVE FLOOD
STAGE RISING ABOVE MODERATE FLOOD STAGE EARLY SATURDAY EVENING AS
HIGHER ELEVATION SNOWMELT CONTINUES ACROSS THE REGION...ALBEIT AT A
SLOWER RATE THROUGH THE WEEKEND DUE TO A COOLER TEMPERATURE
FORECAST.  MANY MOUNTAIN RIVERS AND STREAMS HAVE RESPONDED STRONGLY
TO THE RECENT WARMING. AS A RESULT...THE TETON RIVER NEAR ST.
ANTHONY PUSHED ABOVE FLOOD STAGE THIS MORNING AND IS EXPECTED TO TOP
OUT NEAR MODERATE FLOOD STAGE (6.2 FT) LATE THIS AFTERNOON. VALLEY
CREEK NEAR STANLEY IS ANOTHER RIVER THAT HAS PUSHED HIGHER DUE TO
THE WARMER TEMPERATURES AND WAS BUMPING FLOOD STAGE THIS AFTERNOON.
AN RVS WAS ISSUED EARLIER THIS MORNING FOLLOWED BY SPOTTER CALLS TO
ACERTAIN THE IMPACT WHICH WILL REMAIN IN MONITORING STATUS AT THIS
TIME AS THE HYDROGRAPH APPEARS TO BE LEVELING OFF DUE TO THE COOLER
(APPROX 10 DEG) TEMPERATURES TODAY. ANOTHER ROUND OF STRONG HEATING
IS ANTICIPATED EARLY NEXT WEEK WHICH SHOULD PRODUCE SIMILAR RISES IN
MOUNTAIN STREAMS AND RIVERS BY THE MIDDLE OF NEXT WEEK. HUSTON
&&

.PIH WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY CONTINUES UNTIL 9 PM MDT THIS EVENING IDZ021.

FLOOD WARNINGS CONTINUE FOR THE HENRYS FORK NEAR REXBURG AND THE
TETON RIVER NEAR ST. ANTHONY.
&&
Hazardous weather outlook, Jun 24, 3:38 AM MDT, 14 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
338 AM MDT FRI JUN 24 2011

IDZ017>025-031-032-250945-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
338 AM MDT FRI JUN 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED IN THE MOUNTAINS
ESPECIALLY ACROSS THE UPPER SNAKE HIGHLANDS THROUGH THIS EVENING.
AT THIS TIME...CONDITIONS ARE NOT FAVORABLE FOR STRONG OR SEVERE
STORMS TODAY. BREEZY CONDITIONS ARE FORECAST WITH UP TO 20 MPH
SUSTAINED IN SEVERAL AREAS. A LAKE WIND ADVISORY IS IN EFFECT FOR
AMERICAN FALLS RESERVOIR FOR THIS AFTERNOON AND EVENING.

A RIVER FLOOD WARNING HAS BEEN ISSUED FOR THE TETON RIVER AT ST
ANTHONY THROUGH NOON SATURDAY AS LEVELS WILL CREST AT OR JUST
ABOVE FLOOD STAGE. THE RIVER FLOOD WARNING FOR THE HENRYS FORK AT
ST ANTHONY REMAIN IN EFFECT UNTIL FURTHER NOTICE AS MINOR FLOODING
CONTINUES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SHOWERS A FEW THUNDERSTORMS ARE FORECAST THROUGH THE WEEKEND
ESPECIALLY ACROSS NORTHERN AREAS. TEMPERATURES WILL REMAIN BELOW
AVERAGE ACROSS EASTERN IDAHO WITH 70S TO LOWER 80S IN VALLEY
LOCATIONS...AND 50S/60S IN THE MOUNTAINS. DRY AND MUCH WARMER
WEATHER RETURNS FOR EARLY NEXT WEEK HELPING TO CONTINUE SNOWMELT
AND RUNOFF. IT NOW APPEARS THE NEXT SYSTEM SHOULD ARRIVE BY
MIDWEEK WITH ANOTHER ROUND OF SHOWERS AND COOLER WEATHER.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

In the hours before

Special weather statement, Jun 24, 5:39 PM MDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
539 PM MDT FRI JUN 24 2011

IDZ024-025-250030-
BEAR LAKE ID-FRANKLIN ID-
539 PM MDT FRI JUN 24 2011

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN FRANKLIN COUNTY IN SOUTHEAST IDAHO
  SOUTHWESTERN BEAR LAKE COUNTY IN SOUTHEAST IDAHO

UNTIL 630 PM MDT

AT 537 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR LEWISTON..MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
   FRANKLIN...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4199 11193 4201 11194 4220 11153 4200 11144
      4199 11146
TIME...MOT...LOC 2339Z 242DEG 19KT 4198 11182

HEDGES
Local storm report, Jun 24, 6:06 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
606 PM MDT FRI JUN 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             1 NE FRANKLIN           42.02N 111.79W
06/24/2011  M0.50 INCH       FRANKLIN           ID   TRAINED SPOTTER

&&

CHATTINGS

Nearby

Severe Thunderstorm Warnings in Idaho, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.